Lithium associated thyrotoxicosis: a report of 14 cases, with statistical analysis of incidence
Article first published online: 17 MAR 2008
Volume 40, Issue 6, pages 759–764, June 1994
How to Cite
Barclay, M. L., Brownlie, B. E. W., Turner, J. G. and Wells, J. E. (1994), Lithium associated thyrotoxicosis: a report of 14 cases, with statistical analysis of incidence. Clinical Endocrinology, 40: 759–764. doi: 10.1111/j.1365-2265.1994.tb02509.x
- Issue published online: 17 MAR 2008
- Article first published online: 17 MAR 2008
- (Received 26 July 1993; returned for revision 16 September 1993; finally revised 19 October 1993; accepted 9 November 1993)
OBJECTIVE Lithium is known to cause goitre and hypothyroidism, and has been associated less commonly with hyperthyroidism. We report a series of 14 patients with lithium associated thyrotoxicosis (LiAT), and have used epidemiological data to assess the association between long-term lithium treatment and the development of thyrotoxicosis.
DESIGN Information for this retrospective study was obtained from records of patients attending the thyroid clinic between 1973 and 1991. Statistical analysis of the association between long-term lithium treatment and incidence of thyrotoxicosis was made using local thyrotoxicosis incidence figures and lithium prescription data. MEASUREMENTS Investigations included 99mTc pertechnetate thyroid scans, and blood analyses to measure serum T4, serum T3, free T4 index, and thyroid microsomal and thyroglobulin antibody litres.
RESULTS During the 18-year period there were 14 patients with LiAT. This number of cases of thyrotoxicosis occurring in patients on lithium was more than three times greater than that predicted from local thyrotoxicosis incidence rates (P< 0.05). Scintiscans were obtained for 13 patients: 8 had toxic diffuse goitre, 2 toxic multinodular goitre, 1 toxic uninodular goitre, and 2 had a lack of visualization consistent with ‘painless thyroiditis'. Nine patients received a course of carbimazole and 6 of these remain in remission. Six patients have received 131I therapy. Eight patients have become hypothyroid at follow-up (5 post 131I, 1 following a course of carbimazole, and the 2 with ‘painless thyroiditis').
CONCLUSIONS Statistical analysis has shown that long-term lithium therapy is associated with an increased risk of thyrotoxicosis. LiAT is a heterogeneous condition with differing underlying thyroid pathologies and the mechanisms remain uncertain. The management of LiAT should initially be with antithyroid medication, and 131I therapy should be given only to patients who do not obtain long-term remission.